Hail, Talladega
- When
- May 3, 8:29 PM CST to 8:30 PM CST
- Where
- Talladega County, 1.8 mi SE of Rendalia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.300, -86.130
The tail end of a mid level short wave trough interacted with a pocket of relatively colder mid level lapse rates over east Alabama during the evening hours on May 3rd. A narrow band of thunderstorms developed just south of the I-20 corridor and produced several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
The tail end of a mid level short wave trough interacted with a pocket of relatively colder mid level lapse rates over east Alabama during the evening hours on May 3rd. A narrow band of thunderstorms developed just south of the I-20 corridor and produced several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 3, 5:54 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 654 PM CDT Tue May 3 2022 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... /Updated at 0549 PM CDT Tue May 03 2022/ Satellite imagery depicts a short wave trough just entering far northwest Alabama. Mean moisture and lift will increase as we head into the evening hours. As we lose the heating of the day, SBCAPE values will slowly fall and Bulk Shear values will also fall. Mid level lapse rates are pretty high and DCAPE values are high. It appears there will be a short time window where a strong storms may develop. The threats will be gusty winds and small hail. This appears to be through 8 or 9 pm for areas along/near and north of I-59. Made some adjustments to the rain chances configuration by increasing it and moving it slightly west. Expect the convection to start waning by midnight or so. It looks like crossover temperatures reached the 60-65 degree range this afternoon. With low temperatures nearing that upper level in places, there should be some patchy fog around Central Alabama.The best chances for the fog will be where temperatures drop the lowest, where rain falls, and far south near the influx of gulf moisture. 75 Previous short-term discussion: /Updated at 1205 PM CDT Tue May 03 2022/ Through Wednesday. Many features of note ongoing this afternoon as Central Alabama is under a southerly to southwesterly flow pattern at the surface. A cold front continues to slowly move southeast, now approaching Memphis and areas along the Mississippi River Delta region. Meanwhile, a shortwave trough within westerly flow aloft is also moving across the region and will provide additional synoptic support for showers and storms to develop this afternoon. At the surface, we have a leftover outflow boundary from storms overnight last night that has now moved into western Alabama. Two features of note in Mississippi that appear to be MCVs on visible satellite are moving eastward across northeast Mississippi and Central Mississippi as of just before 1pm. We'll see if those features help to trigger additional shower and storm development in addition to the outflow boundary. The first showers and storms of the day have developed just out ahead of this boundary across our southwestern counties. We can expect additional development of at least scattered showers and storms as we go into the late afternoon and early evening hours, much like we see during a summertime situation. The only difference today is that we do have a little upper level support and 0-6km bulk shear on the order of 30-40 knots across the northern half of the area. The additional upper support will help sustain updrafts in storms that develop and could lead to a few stronger storms. The 12z KBMX sounding presents some fairly steep lapse rates aloft with 500mb temps around -14C. Therefore, with a good amount of instability and moisture at the surface we'll have a few strong storms this afternoon capable of wind gusts up to 40mph and some small hail. An isolated severe storm or two certainly isn't out of the question, especially across the northern half of Central Alabama where the best 0-6km shear will exist. Very warm summer-like temperatures and humidity remains in the forecast with mid to upper 80s for highs areawide. Coverage should decrease during the evening hours tonight with the loss of daytime heating, but additional scattered showers and storms will be possible as the cold front approaches from the north. The front is eventually expected to stall out and become diffuse with time as it loses upper level support through the day on Wednesday. Additional showers and storms will be possible once again through Wednesday afternoon with similar afternoon warmth and humidity expected. 56/GDG .LONG TERM... /Updated at 0252 PM CDT Tue May 03 2022/ The extended period will begin with daily opportunities for rain and thunderstorms which will give way to dry and warm conditions heading into next week. Some minor adjustments to PoPs and temperatures were made for the Thursday to Friday timeframe in which guidance indicates a cold front will move into the Lower MS Valley late Thursday night into Friday. There are still timing differences between the model guidance with some models suggesting a slower approach which would hold off on rain chances across our northwest until Friday morning while the GFS remains a speedier outlier, bringing storms in by Thursday night. Either way, environmental parameters still appear supportive of strong storms as the front moves across Central Alabama. The early morning passage may help to limit thermodynamic favorability, but CAPE on the order of 1000-1500 J/kg would still be enough to support a few strong storms capable of producing damaging winds and large hail, given 35 to 40 kts of eff. bulk shear. The pattern becomes warmer and drier early next week with a ridge building over the eastern CONUS. 86 Previous long-term discussion: /Updated at 0249 AM CDT Tue May 03 2022/ Thursday through Monday: An upper low within a low amplitude trough will eject across the Central and Southern Plains Thursday, eventually reaching the Lower Ohio and Tennessee Valleys by Friday morning, while an associated surface low moves from Kansas to Illinois. The trailing cold front will reach the Lower Mississippi Valley Thursday night and eventually move across Central Alabama on Friday. A mid-level dry slot will move across much of Central Alabama Thursday, causing dew points to mix out and temperatures to reach or exceed 90 degrees. The model consensus keeps much of Central Alabama dry Thursday night, while the GFS continues to be quicker, bringing an MCS into our northern counties by early evening. On the one hand, I would favor the slower solutions for the synoptic feature (the upper low), given the ridge to its north. On the other hand, if an MCS does form and grow upscale, I would favor the quicker solutions on the mesoscale due to cold pool dynamics. Increasing mid-level flow with the upper low results in impressive 0-6km bulk shear values for May around 45 to 50+ kts, mid-level lapse rates near 7 C/km, and strong height falls. This would favor damaging winds and large hail with any MCS that moves through. CAPE values could be in the 1000 to 1500 J/kg range, but this will depend on what time the MCS moves through. Will add in a low confidence severe mention to the HWO but will have to go with a broad timeframe from Thursday night through Friday afternoon until the mesoscale details become clearer. Low-level flow is veered and not particularly strong, resulting in limited SRH, so will not mention a tornado threat at this time but will continue to monitor as some solutions have a little bit higher SRH values. Timing discrepancies with the upper low increase with time. If the slower solutions verify, then the front will remain stalled across the area with chances for showers/storms lingering into Saturday. An omega block pattern looks to develop Sunday/Monday, with a deep trough developing over the western CONUS, the upper low becoming cutoff over the western Atlantic, and a ridge in between. This would favor warm and dry conditions for Central Alabama next week. 32/Davis && .AVIATION... 00Z TAF Discussion. Convection will increase this evening as an upper disturbance ,moves east to west over the area. Mentioned VCTS at the northern sites through 06z. A cold front will northern Alabama this period, but once again not make it through. This will leave Central Alabama in a relatively humid low level environment. Therefore, we can expect a combination of some low clouds and fog overnight. Did not hit the fog too hard except at TOI, where the influx of gulf moisture occurs. Elsewhere, did not carry reduced ceilings at the northern terminals. There may be some leftover mid and high clouds lurking around that may inhibit development, but will watch this closely overnight. IFR ceilings mentioned south. Winds will be light and variable much of the period, but there will be some southwest directional tendencies. Note: AMD NOT SKED at ASN due to unavailable observations. 75 && .FIRE WEATHER... A relatively moist and unstable air mass remains in place for much of the week with periodic shower and thunderstorm chances across portions of Central Alabama through Thursday. Better rain chances will be across the west and north. Minimum relative humidity values will remain at or above 40 percent today and Wednesday. 20ft winds will increase from the southwest today, at 6-10mph, decreasing to 4-6mph by Wednesday. Better rain chances move across all of Central on Friday along and ahead of a front. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 87 60 88 63 / 50 40 20 20 40 Anniston 66 87 64 88 65 / 50 40 20 20 40 Birmingham 67 87 65 88 66 / 50 40 20 20 40 Tuscaloosa 67 88 65 88 67 / 50 40 10 10 40 Calera 67 86 66 88 67 / 50 40 10 10 40 Auburn 66 86 66 88 66 / 20 30 10 10 10 Montgomery 66 88 65 91 66 / 30 20 10 10 20 Troy 66 89 65 91 66 / 20 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 357 AM CDT Tue May 3 2022 ALZ011>015-017>050-041200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 357 AM CDT Tue May 3 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible Thursday night through Friday afternoon across all of Central Alabama. Threats include damaging winds up to 60 mph and quarter size hail. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Thursday night through Friday afternoon.
Special Weather Statement
National Weather Service Birmingham AL
927 PM CDT Tue May 3 2022
ALZ021-027-028-040315-
Clay AL-Talladega AL-Cleburne AL-
927 PM CDT Tue May 3 2022
...Strong thunderstorms will impact portions of central Talladega,
southwestern Cleburne and northern Clay Counties through 1015 PM
CDT...
At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Munford to Winterboro. Movement was east
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford, Talladega, Ashland, Munford, Waldo, Grant Town, Winterboro,
Alpine, Talladega Superspeedway, Anniston Regional Airport, Talladega
Municipal Airport, Mount Cheaha, Camp Mac, Jackson Shoals, Chandler
Springs, Ironaton, Jenifer, Lake Chinnabee, Howells Cove and
Gunthertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3326 8582 3328 8624 3347 8624 3360 8605
3360 8600 3359 8599 3359 8580 3356 8579
3356 8575 3359 8574 3359 8566
TIME...MOT...LOC 0227Z 267DEG 20KT 3351 8600 3332 8618
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe Birmingham radar (KBMX), 61 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030737, 1030736, 1030739, 1030741, 1030742, 1030745.